Wyoming, 2021High Wind in Wyoming, March 1, 2021
March 1, 2021 · NWS CYS · 1 event in 1 county or zone
High wind event that began on February 28th continued into the morning hours of March 1st with Wyoming Department of Transportation sensors at Arlington and near Elk Mountain measuring peak wind gusts above 58 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High wind event that began on February 28th continued into the morning hours of March 1st with Wyoming Department of Transportation sensors at Arlington and near Elk Mountain measuring peak wind gusts above 58 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 28, 10:19 PM MST, 1 hour 41 minutes earlier.
Area forecast discussion, Feb 28, 10:19 PM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1019 PM MST Sun Feb 28 2021
.SHORT TERM...(This evening through Tuesday night)
Issued at 200 PM MST Sun Feb 28 2021
Upper trough axis extended from the Upper Midwest through the
Central Plains and Four Corners. A upper ridge was building
northward along the Pacific Coast. Skies were mostly sunny with
some passing mid level clouds. Low level mixing and a decent
surface pressure gradient across southeast WY were producing
strong winds along the I-80 corridor between Laramie and Rawlins.
Gusts up to 60 mph were observed at Arlington and 62 mph at County
Road 402. As a result, the start time of the High Wind Warning
was changed to 1 PM this afternoon. Temperatures early this
afternoon ranged from the mid 20s to lower 40s.
Forecast concern will be strong winds affecting the southeast WY
wind-prone areas during the next 24 to 36 hours.
Upper ridge slides east across the Intermountain West and Rockies
Monday. Winds will be subsiding along and west of the Laramie
Range later Monday morning. The next upper level wave to affect
winds will be fast moving Alberta Clipper Monday evening through
Tuesday morning. 40-45 kt flow at 750mb combined with CAG-CPR/CAG-
BRX 850mb gradients between 60 and 90 meters along and west of
the Laramie Range will induce higher wind speeds, especially from
Arlington to Bordeaux. The time period of strong winds will be
between 00Z and 15Z Tuesday, with the likelihood for high wind
headlines issued Monday.
A warming trend will ensue Monday with highs closer to seasonal
normals in the 30s and 40s. Areas east of I-25 can expect highs
in the 50s Tuesday, while west of I-25, afternoon temperatures
will reach the 30s and 40s. No precipitation is forecast through
the short term.
.LONG TERM...(Wednesday through Sunday)
Issued at 200 PM MST Sun Feb 28 2021
A ridge pattern will begin starting Wednesday afternoon with a dry
line forming on the border of southeastern Wyoming and the western
Nebraska Panhandle. Tight gradients, strong negative omega values,
and GFS total wind vectors give forecast confidence into a High
Wind event Tuesday into Wednesday evening. Breezy conditions and
low minimum RH values Wednesday allude to fire weather concerns
across the Nebraska Panhandle although wind gusts trend right below
criteria for now. Spring-like temperatures are possible starting
Wednesday afternoon with highs across the region reaching above 40
degrees.
For Thursday, the uncertainty of the last few GFS runs seem to lead
to an upper level low pushing across the High Plains but keeping any
forms of precipitation south of us. We will continue to monitor this
event of any changes. Overall in the extended, dry, above-average
temperatures, and mild conditions prevail until Monday with the
slight chance of mountain snow occurring in the morning.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday evening)
Issued at 1019 PM MST Sun Feb 28 2021
VFR prevailing at all terminals through the period with a period of
mid level cigs possible at KCDR and KRWL into early Monday morning.
Locally gusty winds again from KRWL to KCYS by late Monday morning.
&&
.FIRE WEATHER...
Issued at 329 AM MST Sun Feb 28 2021
Despite periods of gusty winds, fire weather concerns remain quite
low given recent precipitation and cooler temperatures. Trends are
pointing toward warmer & drier conditions as we head into early to
mid next week, leading to lower afternoon RH values.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 AM MST Monday for WYZ106-110.
NE...None.
&&
SHORT TERM...MAJ
LONG TERM...AW
AVIATION...RE
FIRE WEATHER...CLH
Hazardous weather outlook, Feb 28, 12:30 PM MST, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1230 PM MST Sun Feb 28 2021
WYZ106-110-011930-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
1230 PM MST Sun Feb 28 2021
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Strong west winds will develop across the wind prone areas of
southeast Wyoming later this afternoon and continue through early
Monday morning. A High Wind Warning remains in effect for Arlington
and Elk Mountain along Interstate 80, as well as Bordeaux along
Interstate 25 between Chugwater and Wheatland. Some blowing and
drifting snow will create slick spots on area roadways.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Another period of strong winds will be possible Monday night and
early Tuesday morning.
.Spotter information statement...
Spotters are encouraged to report wind gusts of 58 mph or higher
to the National Weather Service in Cheyenne.
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>119-
011930-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1230 PM MST Sun Feb 28 2021
This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be required.
In the hours before
Local storm report, Feb 28, 6:47 PM MST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
647 PM MST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
02/28/2021 M64 MPH CARBON WY MESONET
MESONET STATION KARL 0.6 NW ARLINGTON
(WYDOT).
&&
ABLocal storm report, Feb 28, 8:05 PM MST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
805 PM MST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
02/28/2021 M67 MPH CARBON WY MESONET
MESONET STATION KARL 0.6 NW ARLINGTON
(WYDOT). SUSTAINED WINDS 40 TO 50 MPH WITH
GUSTS TO 67 MPH HAVE BEEN NOTED FOR ABOUT 30
MINS.
&&
ABLocal storm report, Feb 28, 8:35 PM MST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
835 PM MST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
02/28/2021 M65 MPH CARBON WY MESONET
MESONET STATION KARL 0.6 NW ARLINGTON
(WYDOT). SUSTAINED WINDS 40 TO 55 MPH AND
GUSTS 54 TO 67 MPH HAVE BEEN NOTED FOR THE
LAST HOUR.
&&
ABLocal storm report, Feb 28, 11:20 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1120 PM MST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
02/28/2021 M59 MPH CARBON WY MESONET
MESONET STATION KARL 0.6 NW ARLINGTON
(WYDOT).
&&
WMHigh Wind, North Snowy Range Foothills
- When
- March 1, 12:00 AM MST to 5:02 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at Arlington measured the reported wind gust. This is continuation of high wind warning that began on February 28th.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Georgia, March 1, 20211 death · $295,000 · EF1 · 4 events
- Flooding in West Virginia, March 1 to 4, 2021$412,000 · 47 events
- Flash Flooding and Debris Flows in Kentucky, March 1 to 2, 2021$75,000 · 74 events
- Strong Wind in Vermont, March 1, 2021$255,000 · 16 events
- Flood in Nebraska, March 1 to 5, 2021$500,000 · 1 event
- Flooding in Kentucky, March 1 to 5, 2021$100,000 · 5 events
- High Wind and Strong Wind in Massachusetts, March 1 to 2, 2021$58,000 · 68 kt wind · 15 events
- Flooding in Ohio, March 1 to 5, 2021$74,000 · 9 events
- Flooding in Kentucky, March 1 to 25, 2021$72,000 · 7 events
- Flooding in Tennessee, March 1, 2021$70,000 · 3 events
- High Wind and Strong Wind in New York, March 1 to 2, 2021$22,000 · 50 kt wind · 27 events
- Flooding and Heavy Rain in West Virginia, March 1 to 2, 2021$50,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935885.